Alert archive / Iowa / Frost Advisories in 2016

Frost Advisory 1, NWS Des Moines, IA

May 14, 201612 counties in Iowa

NWS Des Moines, IA issued this frost advisory at May 14, 2016, 3:41 AM CDT for 12 counties in Iowa. It took effect at May 15, 2016, 1:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 14, 2016, 3:41 AM CDT (08:41 UTC)
In effect from
May 15, 2016, 1:00 AM CDT
Expired
May 15, 2016, 7:00 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA

Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Cerro Gordo County, IA, Franklin County, IA, Grundy County, IA, Hancock County, IA, Hardin County, IA, Marshall County, IA, Tama County, IA, Winnebago County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 123 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.7 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2016-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2016-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

731 
WWUS73 KDMX 140841
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
341 AM CDT SAT MAY 14 2016

...FROST ADVISORY PORTIONS OF NORTH CENTRAL IOWA EARLY SUNDAY
MORNING...

.COLD TEMPERATURES AND LIGHT WINDS WILL BRING THE RISK FOR FROST
OVER PORTIONS OF EAST CENTRAL AND NORTH CENTRAL IOWA TONIGHT.
THE MOST LIKELY AREAS TO SEE FROST INCLUDE VALLEYS AND OTHER LOW
LYING AREAS. 

IAZ007-017-026>028-037>039-049-050-141645-
/O.NEW.KDMX.FR.Y.0001.160515T0600Z-160515T1200Z/
WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-
MARSHALL-TAMA-
INCLUDING THE CITIES OF...NORTHWOOD...MANLY...MASON CITY...
CLEAR LAKE...HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK...
GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY...IOWA FALLS...
ELDORA...ACKLEY...GRUNDY CENTER...REINBECK...CONRAD...DIKE...
WELLSBURG...WATERLOO...CEDAR FALLS...MARSHALLTOWN...TAMA...
TOLEDO...TRAER...DYSART...GLADBROOK
341 AM CDT SAT MAY 14 2016

...FROST ADVISORY IN EFFECT FROM 1 AM TO 7 AM CDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 7 AM CDT SUNDAY. 

* TEMPERATURE...TEMPERATURES WILL FALL INTO THE LOWER TO MID 30S
  BETWEEN 3 AM AND 7 AM CDT SUNDAY MORNING...FROST WILL BE
  POSSIBLE...ESPECIALLY IN LOW LYING AREAS.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF
  LEFT UNCOVERED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

REV
4 follow-up statements
759 
WWUS73 KDMX 141630
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1130 AM CDT SAT MAY 14 2016

...FROST ADVISORY PORTIONS OF NORTH CENTRAL IOWA EARLY SUNDAY
MORNING...

.COLD TEMPERATURES AND LIGHT WINDS WILL BRING THE RISK FOR FROST
OVER PORTIONS OF EAST CENTRAL AND NORTH CENTRAL IOWA TONIGHT. THE
MOST LIKELY AREAS TO SEE FROST INCLUDE VALLEYS AND OTHER LOW
LYING AREAS.

IAZ007-017-026>028-037>039-049-050-150030-
/O.CON.KDMX.FR.Y.0001.160515T0600Z-160515T1200Z/
WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-
MARSHALL-TAMA-
INCLUDING THE CITIES OF...NORTHWOOD...MANLY...MASON CITY...
CLEAR LAKE...HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK...
GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY...IOWA FALLS...
ELDORA...ACKLEY...GRUNDY CENTER...REINBECK...CONRAD...DIKE...
WELLSBURG...WATERLOO...CEDAR FALLS...MARSHALLTOWN...TAMA...
TOLEDO...TRAER...DYSART...GLADBROOK
1130 AM CDT SAT MAY 14 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 AM CDT
SUNDAY...

* TEMPERATURE...TEMPERATURES WILL FALL INTO THE LOWER TO MID 30S 
  BETWEEN 3 AM AND 7 AM CDT SUNDAY MORNING...FROST WILL BE 
  POSSIBLE...ESPECIALLY IN LOW LYING AREAS. 

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF 
  LEFT UNCOVERED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
165 
WWUS73 KDMX 142034
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
334 PM CDT SAT MAY 14 2016

...FROST ADVISORY PORTIONS OF NORTH CENTRAL AND EAST CENTRAL IOWA
LATE TONIGHT AND EARLY SUNDAY MORNING...

.COLD TEMPERATURES AND LIGHT WINDS WILL BRING THE RISK FOR FROST
OVER PORTIONS OF EAST CENTRAL AND NORTH CENTRAL IOWA TONIGHT.
FROST WILL BE MOST LIKELY IN VALLEYS AND OTHER LOW LYING AREAS.

IAZ006-016-150445-
/O.EXA.KDMX.FR.Y.0001.160515T0600Z-160515T1200Z/
WINNEBAGO-HANCOCK-
INCLUDING THE CITIES OF...FOREST CITY...LAKE MILLS...GARNER...
BRITT...KANAWHA
334 PM CDT SAT MAY 14 2016

...FROST ADVISORY IN EFFECT FROM 1 AM TO 7 AM CDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 7 AM CDT SUNDAY. 

* TEMPERATURE...LOW TEMPERATURES OF 32 TO 35

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF 
  LEFT UNCOVERED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

IAZ007-017-026>028-037>039-049-050-150445-
/O.CON.KDMX.FR.Y.0001.160515T0600Z-160515T1200Z/
WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-
MARSHALL-TAMA-
INCLUDING THE CITIES OF...NORTHWOOD...MANLY...MASON CITY...
CLEAR LAKE...HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK...
GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY...IOWA FALLS...
ELDORA...ACKLEY...GRUNDY CENTER...REINBECK...CONRAD...DIKE...
WELLSBURG...WATERLOO...CEDAR FALLS...MARSHALLTOWN...TAMA...
TOLEDO...TRAER...DYSART...GLADBROOK
334 PM CDT SAT MAY 14 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 AM CDT
SUNDAY...

* TEMPERATURE...LOW TEMPERATURES OF 32 TO 35

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF 
  LEFT UNCOVERED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
741 
WWUS73 KDMX 150206
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
906 PM CDT SAT MAY 14 2016

...FROST ADVISORY PORTIONS OF NORTH CENTRAL AND EAST CENTRAL IOWA
LATE TONIGHT AND EARLY SUNDAY MORNING...

.COLD TEMPERATURES AND LIGHT WINDS WILL BRING THE RISK FOR FROST
OVER PORTIONS OF EAST CENTRAL AND NORTH CENTRAL IOWA TONIGHT.
FROST WILL BE MOST LIKELY IN VALLEYS AND OTHER LOW LYING AREAS.

IAZ006-007-016-017-026>028-037>039-049-050-151000-
/O.CON.KDMX.FR.Y.0001.160515T0600Z-160515T1200Z/
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-
GRUNDY-BLACK HAWK-MARSHALL-TAMA-
INCLUDING THE CITIES OF...FOREST CITY...LAKE MILLS...NORTHWOOD...
MANLY...GARNER...BRITT...KANAWHA...MASON CITY...CLEAR LAKE...
HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK...GREENE...
APLINGTON...ALLISON...DUMONT...WAVERLY...IOWA FALLS...ELDORA...
ACKLEY...GRUNDY CENTER...REINBECK...CONRAD...DIKE...WELLSBURG...
WATERLOO...CEDAR FALLS...MARSHALLTOWN...TAMA...TOLEDO...TRAER...
DYSART...GLADBROOK
906 PM CDT SAT MAY 14 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 AM CDT
SUNDAY...

* TEMPERATURE...LOW TEMPERATURES OF 33 TO 36

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF 
  LEFT UNCOVERED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

SMALL
731 
WWUS73 KDMX 150841
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
341 AM CDT SUN MAY 15 2016

...FROST ADVISORY EARLY THIS MORNING...

.COLD TEMPERATURES AND LIGHT WINDS WILL BRING THE RISK FOR FROST
OVER PORTIONS OF EAST CENTRAL AND NORTH CENTRAL IOWA THROUGH
SUNRISE. FROST WILL BE MOST LIKELY IN VALLEYS AND OTHER LOW LYING
AREAS.

IAZ006-007-016-017-026>028-037>039-049-050-151200-
/O.CON.KDMX.FR.Y.0001.000000T0000Z-160515T1200Z/
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-
GRUNDY-BLACK HAWK-MARSHALL-TAMA-
INCLUDING THE CITIES OF...FOREST CITY...LAKE MILLS...NORTHWOOD...
MANLY...GARNER...BRITT...KANAWHA...MASON CITY...CLEAR LAKE...
HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK...GREENE...
APLINGTON...ALLISON...DUMONT...WAVERLY...IOWA FALLS...ELDORA...
ACKLEY...GRUNDY CENTER...REINBECK...CONRAD...DIKE...WELLSBURG...
WATERLOO...CEDAR FALLS...MARSHALLTOWN...TAMA...TOLEDO...TRAER...
DYSART...GLADBROOK
341 AM CDT SUN MAY 15 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING...

* TEMPERATURE...30 TO 35.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF 
  LEFT UNCOVERED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

LEE

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this frost advisory went out at May 14, 3:30 AM CDT, 11 minutes earlier.

Area forecast discussion, May 14, 3:30 AM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
330 AM CDT SAT MAY 14 2016

.SHORT TERM.../Today/
Issued at 315 AM CDT Sat May 14 2016

Today will see breezy and unseasonably cool, but otherwise
uneventful weather. Clouds are clearing rapidly to the southeast at
the current hour and skies will be sunny today. Have maintained
forecast high temperatures in the low to mid 50s, roughly 15 to 20
degrees below normal for the date. Early this morning temperatures
will fall into the 30s by sunrise, however, left frost mention out
of the forecast as winds are too brisk to allow for its formation.

.LONG TERM.../Tonight through Friday/
Issued at 315 AM CDT Sat May 14 2016

Main concerns will be frost potential tonight and minor disturbances
expected to bring showers chances to area tonight with slightly
better chances for showers on Monday.

Cold airmass to remain with the area tonight...though competing
forces may only bring a marginal threat for frost across the
north/northeast. Clouds will be on the increase over the area
north with a chance of showers prior to midnight. Light winds will
prevail over the region...with lighter winds northeast. Have
outlined the northeast and sections of Cedar River Valley with
Frost Advisory late tonight through sunrise Sunday. Though
conditions remain marginal...some areas may see limited frost by
morning. Over the remainder of the area...risk is less though
patchy frost may also form over the northwest counties for a brief
period late tonight. By Sunday afternoon return of westerly flow
will increase afternoon highs back to mid 60s most areas. Late
Sunday night models in agreement with Central Plains/Rockies
shortwave to lift northeast with time...though trends have
continued to limit northward progression of the system. Thus...
have trimmed back PoP over the region with the higher PoP
remaining in the south. At this time not enough instability to
warrant any thunder mention. With clouds and potential
showers...continuing trend for lower Tmax over the south Monday
and milder north. As Tuesday approaches most of the area will see
temperatures back into the mid 60s. A gradual warming trend with
little sensible weather will continue into the end of the week as
highs reach the upper 60s/lower 70s Friday and into the 70s by
Saturday. Though uncertainty remains...there is a hint that a
southern stream short wave will migrate north into Iowa Friday
night and Saturday and increase chances for rain/thunder. If this
occurs...highs Friday/Saturday may be a bit cooler than forecast.

&&

.AVIATION.../For the 06Z TAFS through 06Z Sunday morning/
Issued at 1038 PM CDT Fri May 13 2016

VFR cigs will gradually diminish from NW to SE across IA starting by
08-09Z...and reaching SE IA by around 10Z. SCT to CLR skies in its
wake. VFR cigs may return to northern into eastern Iowa late in the
TAF period as a shortwave propagates SE. May also see some -SHRA but
confidence not high enough to include attm. Sfc winds will be NW for
most of the day...becoming light and westerly by late in the TAF
period.

&&

.DMX Watches/Warnings/Advisories...
Frost Advisory from 1 AM to 7 AM CDT Sunday for Black Hawk-
Bremer-Butler-Cerro Gordo-Franklin-Grundy-Hardin-Marshall-Tama-
Worth.

&&

SHORT TERM...Lee
LONG TERM...rev
AVIATION...Zogg
Hazardous weather outlook, May 13, 5:32 PM CDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
532 PM CDT FRI MAY 13 2016

IAZ005>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-142245-
KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-
HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
532 PM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ004-142245-
EMMET-
532 PM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A RIVER FLOOD WARNING IS IN EFFECT ALONG THE WEST FORK OF THE DES
MOINES RIVER UNTIL SUNDAY AFTERNOON. PLEASE SEE THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A RIVER FLOOD WARNING IS IN EFFECT ALONG THE WEST FORK OF THE DES
MOINES RIVER UNTIL SUNDAY AFTERNOON. PLEASE SEE THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ZOGG

Nearby

Frost Advisories in Iowa, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.